Send to:

Choose Destination
See comment in PubMed Commons below
J Geriatr Psychiatry Neurol. 1995 Oct;8(4):231-3.

Parkinsonism associated with fluoxetine and cimetidine: a case report.

Author information

  • 1Department of Psychiatry, State University of New York, Buffalo School of Medicine and Biomedical Sciences, USA.


Fluoxetine and other selective serotonin reuptake inhibitors (SSRIs) are effective for the treatment of depression in the elderly and offer a safer side-effect profile as compared to tricyclics and monoamine oxidase inhibitors. We report a case in which a patient treated with fluoxetine developed parkinsonism following the introduction of cimetidine. Inhibition of hepatic P450 cytochrome enzymes by cimetidine with an increase in serum levels of norfluoxetine may have precipitated this extrapyramidal syndrome, which has been related to agonism of the serotonergic input to nigrostriatal tracts and basal ganglia. Parkinsonism as a side effect of SSRIs occurs infrequently, suggesting an idiosyncratic response resulting from a functional imbalance of serotonergic and dopaminergic activity in susceptible individuals. Careful monitoring of geriatric patients treated with fluoxetine is indicated, particularly for those on high doses, those with impaired hepatic functioning, or those treated with concurrent medications that slow the metabolism of fluoxetine.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk